Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 11, NWS Green Bay, WI

October 3, 2018

NWS Green Bay, WI issued this gale warning at Oct 3, 2018, 4:43 AM CDT. It took effect at Oct 3, 2018, 12:00 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 4:43 AM CDT (09:43 UTC)
In effect from
Oct 3, 2018, 12:00 PM CDT
Expired
Oct 4, 2018, 7:00 AM CDT
In force
19 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

803 
WHUS73 KGRB 030943
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
443 AM CDT Wed Oct 3 2018

LMZ521-522-541>543-031745-
/O.EXT.KGRB.SC.Y.0063.181003T1000Z-181003T1700Z/
/O.NEW.KGRB.GL.W.0011.181003T1700Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
443 AM CDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 7 AM CDT THURSDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from noon today to 7 AM CDT Thursday.

* WINDS...South winds will increase to 30 knots today. Gale force
  gusts around 35 knots are likely in the afternoon. Winds will
  shift west and increase to 40 knot gales during the late
  evening, then veer northwest late tonight.

* WAVES...Waves will build to 4 to 6 feet on the bay, and to 6 to
  10 feet on the lake.

* Winds and waves will diminish on Thursday. A Small Craft
  Advisory will likely be needed for at least the morning, while
  that occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are 
expected. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

Skowronski
6 follow-up statements
563 
WHUS73 KGRB 031456
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
956 AM CDT Wed Oct 3 2018

LMZ521-522-541>543-032300-
/O.CON.KGRB.SC.Y.0063.000000T0000Z-181003T1700Z/
/O.CON.KGRB.GL.W.0011.181003T1700Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
956 AM CDT Wed Oct 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WINDS...South winds will increase to 30 knots today. Gale 
  force gusts around 35 knots are likely in the afternoon. Winds 
  will shift west and increase to 40 knot gales during the late 
  evening, then veer northwest late tonight. 

* WAVES...Waves will build to 4 to 6 feet on the bay, and to 6 
  to 10 feet on the lake. 

* Winds and waves will diminish on Thursday. A Small Craft 
  Advisory will likely be needed for at least the morning, while 
  that occurs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
666 
WHUS73 KGRB 031740 AAA
MWWGRB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Green Bay WI
1240 PM CDT Wed Oct 3 2018

LMZ521-522-541>543-040145-
/O.CON.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1240 PM CDT Wed Oct 3 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WINDS...South winds will increase to 30 knots. Gale force gusts
  around 35 knots are likely in the afternoon. Winds will shift 
  west and increase to 40 knot gales during the late evening, then
  veer northwest late tonight. 

* WAVES...Waves will build to 4 to 6 feet on the bay, and to 6 
  to 10 feet on the lake. 

* Winds and waves will diminish on Thursday. A Small Craft 
  Advisory will likely be needed for at least the morning, while 
  that occurs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
651 
WHUS73 KGRB 032010
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
310 PM CDT Wed Oct 3 2018

LMZ521-522-541>543-040415-
/O.CON.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
310 PM CDT Wed Oct 3 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WINDS...Southwest winds will increase to 30 knots. Gale force
  gusts around 35 knots are likely, increasing to 40 knot gales
  during the late evening. Winds will veer northwest late tonight.

* WAVES...Waves will build to 3 to 5 feet on the bay, and to 6 
  to 10 feet on the lake. 

* Winds and waves will diminish on Thursday. A Small Craft 
  Advisory will likely be needed for at least the morning, while 
  that occurs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
061 
WHUS73 KGRB 040228
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
928 PM CDT Wed Oct 3 2018

LMZ521-522-541>543-041030-
/O.CON.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
928 PM CDT Wed Oct 3 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

* WINDS...Southwest winds to 30 knots with gale force gusts to 40
  knots. Winds will veer northwest late tonight.
 
* WAVES...Waves 3 to 6 feet on the bay, and to 6 to 10 feet on 
  the lake. 

* Winds and waves will diminish on Thursday. A Small Craft 
  Advisory will likely be needed for at least the morning, while 
  that occurs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
184 
WHUS73 KGRB 040914
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
414 AM CDT Thu Oct 4 2018

LMZ521-522-541>543-041200-
/O.CON.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
414 AM CDT Thu Oct 4 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WINDS...Northwest winds to 30 knots with frequent gale force
  gusts around 35 knots are expected early today. 

* WAVES...Waves of 4 to 7 feet early today will slowly subside
  given the limited fetch available with northwest winds.

* Once the Gale Warning expires, a Small Craft Advisory will
  needed into the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

JS
040 
WHUS73 KGRB 041132
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
632 AM CDT Thu Oct 4 2018

LMZ521-522-541>543-041945-
/O.EXP.KGRB.GL.W.0011.000000T0000Z-181004T1200Z/
/O.NEW.KGRB.SC.Y.0064.181004T1200Z-181004T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
632 AM CDT Thu Oct 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 4 PM CDT this afternoon.

* WINDS...Northwest winds to 30 knots are expected early today.
  Winds will diminish during the day.

* WAVES...Waves of 4 to 7 feet early today will slowly subside
  given the limited fetch available with northwest winds, and the
  diminishing trend of the winds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Oct 3, 3:52 AM CDT, 51 minutes earlier.

Area forecast discussion, Oct 3, 3:52 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
352 AM CDT Wed Oct 3 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 346 AM CDT Wed Oct 3 2018

A complex and potentially dangerous weather situation is likely
to unfold across the area today as a deepening cyclone tracks from
the Northern Plains to the Lake Superior region. A considerable
risk for severe storms with damaging winds and possible tornadoes
will exist for the afternoon and early evening hours. A complete
discussion for this portion of the forecast will follow a little
later this morning.

.LONG TERM...Thursday Night Through Tuesday
Issued at 346 AM CDT Wed Oct 3 2018

An active pattern is expected during the period as southwest flow
aloft is expected by the weekend, and then continue through next
week. This pattern will lead to several areas of low pressure
moving across the region, bringing rounds of showers or storms.

For Thursday night, high pressure will continue to move away from
the region. Latest trends is to continue to slow down the arrival
of the rain, especially across northeast Wisconsin where it will
take some time for the atmosphere to saturate. This trends was
already seen in the previous forecast and was continued. There
could be a little snow mixed across far north-central Wisconsin
due to evaporate cooling issues as the precipitation falls to
the ground. On Friday, the warm front will be well south of
Wisconsin through much of the day. Only expect showers through
mid afternoon. An area of low pressure will approach from the
southwest during the afternoon, thus a few thunderstorms are
possible by late afternoon and more likely Friday evening as the
low moves into northern Michigan. There will be a lull and more
likely a break in the rain across the north later Friday night
into Saturday. The latest run of the ECMWF has kept the north dry
Saturday into Saturday night with only small chances of rain
across central and east-central Wisconsin.

Attention then turns to a warm front lifting northward Sunday into
Monday. The warm front is expected to reach southern Wisconsin or
northern Illinois by 12z Monday morning. The warm front will be
focusing mechanism for showers and thunderstorms across the
southern half of the state Sunday night into Monday. The warm
front will continue to lift northward on Monday as an area of
low pressure moves across the state Monday night. This will bring
more shower and thunderstorm activity to the region. As stated
last night, if things work out and we get several rounds of heavy
rain we may experience one of the wettest Octobers on record.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1011 PM CDT Tue Oct 2 2018

There are numerous aviation concerns during the TAF period,
including precipitation timing and trends, thunderstorms, ceilings
and LLWS. Overall, confidence in the details is low to moderate.

Have focused on the two most likely periods of precipitation
instead of including showers and thunderstorms throughout the TAF
period. The first period will be with the approaching warm front
and low-level jet overnight, and the second as a cold front
affects the region in the late afternoon/evening. The low-level
jet will quickly bring elevated instability into the region
tonight. Surface-based instability should develop ahead of the
cold front Wednesday afternoon. The greatest threat of severe
storms should occur with afternoon and early evening convection
ahead of the cold front.

Ceilings and VSBYs should gradually lower overnight, and should
drop to IFR/LIFR over northern WI. The fog and very low ceilings
will likely linger over the north through Wednesday morning. It is
likely that ceilings will rise over parts of central and east-
central WI as the warm front passes Wednesday morning, but it is
uncertain if VFR conditions will develop.

LLWS will develop from west to east overnight, then continue
into Wednesday evening. Southwest winds aloft are expected to
increase to 45 to 55 kts, then turn west to northwest around 40
to 45 knots Wednesday evening. Gusty southerly surface winds will
also develop Wednesday afternoon, then become west to northwest
as the cold front passes in the evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 AM CDT Thursday for WIZ022.
&&

SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 3, 4:19 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
419 AM CDT Wed Oct 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
419 AM CDT Wed Oct 3 2018

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE
POSSIBLE DURING THIS AFTERNOON AND EARLY THIS EVENING...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop across Minnesota and
western Wisconsin early this afternoon, then race east at speeds
possibly exceeding 50 mph. The storms are likely to produce
damaging wind gusts. A considerable risk for tornadoes will also
exist due to the strong wind fields aloft that will be
accompanying a low pressure system crossing the region. The
thunderstorms are also likely to produce brief torrential rains,
and possibly large hail.

The greatest risk for severe storms in central and north-central
Wisconsin will occur between 100 pm and 500 pm. The greatest risk
in northeast and east-central Wisconsin will occur between 400 pm
and 800 pm.

Widespread showers and thunderstorms are expected this morning,
especially across northern Wisconsin. The morning storms are not
expected to be severe, but will produce heavy rain and possibly
some small hail.

Outside of the thunderstorms, southwest winds could gust to 30 to
40 mph during the afternoon hours. A few hours of west winds
gusting to 35 to 45 mph are possible during the late evening
hours, immediately behind a cold front crossing the region. Even
stronger wind gusts to 50 mph are expected at times across Door
County from this afternoon through tonight. As a result, a Wind
Advisory has been posted for Door County. The gusty winds may make
driving high profile vehicles difficult, and blow about unsecured
outdoor items such as garbage cans and lawn furniture.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain are expected at times into the middle next week
as a series of low pressure systems move across the region. The
rain could be heavy at times and lead to some urban and small
stream flooding. A few of the larger rivers could approach
bankfull sometime next week.

There is a chance of thunderstorms across portions of northeast
Wisconsin Friday afternoon and Friday evening. Severe storms are
not expected. There is a chance of thunderstorms across much of
the region early next week. It is too early to determine if any
of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this afternoon. Spotters
are requested to report tornadoes, hail, and strong winds or wind
damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-041100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
419 AM CDT Wed Oct 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Southwest winds with gale force gusts are expected this afternoon.
West gales are likely tonight. In addition, thunderstorms will
pose a hazard to boaters on the lake and bay through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday afternoon and Friday evening,
and then again early next week that may pose a hazard to boaters.

Skowronski/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:25 AM CDTWind AdvisoryGRBDoor27 hr
Oct 3, 3:21 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida39 min
Oct 3, 3:56 PM CDTSevere Thunderstorm WarningGRBOneida49 min
Oct 3, 4:11 PM CDTSpecial Weather StatementGRBVilas34 min
Oct 3, 5:03 PM CDTSpecial Weather StatementGRBFlorence27 min
Oct 3, 5:15 PM CDTSpecial Weather StatementGRBFlorence, Forest30 min
Oct 3, 5:52 PM CDTSpecial Weather StatementGRBFlorence23 min
Oct 3, 6:51 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more69 min
Oct 3, 6:56 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano14 min

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.